Diverse medications : Why don’t doctors give us... - Bone Health

Bone Health

3,882 members1,636 posts

Diverse medications

Killbill234 profile image

Why don’t doctors give us the same medication? Ive been given alendronic acid ( Binosto) but my friends doctor said Prolia is much better .

24 Replies

I see you are in Italy. Probably have different rulings in Italy. In the UK it would appear that doctors prescribe Alendronic acid first. If that does not work, they try you with Risedronate (similar to alendronic acid) and then suggest the injection route, either six monthly or yearly, if you do not get on with the bisphosphonates.

Killbill234 profile image
Killbill234 in reply to Kaarina

Thank you

But I read here that people are prescribed different medications altogether .

It may well be that you and your friend have different degrees of osteoporosis calling for different degrees of medication.

Killbill234 profile image
Killbill234 in reply to AnnieW55

No , very similar ( minus 4 in spine)

Mavary profile image
Mavary in reply to Killbill234

Mine was - 5.5 it’s now after terraparatide - 4.3.

Prolia is only meant to be prescribed for severe osteoporosis, and usually only when other treatment hasn't worked. It can't be stopped without going immediately onto another osteoporosis medication, usually a bisphosphonate like Alendronic Acid, so I hope your friend is aware of this if they've already started prolia. In the UK, Alendronic Acid is almost always prescribed first, unless there are reasons why it wouldn't be suitable. Other medications are only then prescribed if AA isn't tolerated or proves ineffective.

Killbill234 profile image
Killbill234 in reply to Met00

Thank you but I read about so many different medications here

Met00 profile image
Met00 in reply to Killbill234

There are quite a few different ones. Most of them are bisphosphonates, like AA. I was prescribed AA and when that didn't suit me, Risedronate, which is very similar but supposed to be gentler on the stomach. If risedonrate doesn't suit either, people are usually then offered an injection or infusion (still of a bisphoshonate). Some women are given HRT instead of a specific osteoporosis medication, but many doctors are reluctant to prescribe this. There's also raloxifene, which mimics oestrogen, teriparatide, which is a parathyroid hormone treatment and a new drug, romosozumab (not yet widely available). I've already explained when it's appropriate to prescribe prolia, although it does seem increasing numbers of doctors are prescribing it inappropriately. What you get prescribed will depend on the cause of your osteoporosis and, to some extent, your doctor's preference, although, at least in the UK, it's normal for the majority of people to be prescribed AA first. There's information on all these medication on the ROS website: theros.org.uk/information-a...

Mavary profile image
Mavary in reply to Met00

I don’t know why they are so reluctant to give hormone treatment. My Sister has been on hormone treatment since she was in her thirties. She is now 81 and won’t come off of them. She says she has a hormone imbalance. They still keep giving her the patches. I was on it for twenty something years but had to give them up because of severe migraines. As soon as I came off them I started to have broken bones. Surely this is an indication that some women need hormone treatment. If it helps your bones and prevents broken bones I would have thought a low dosage on patches would be ok.

Alendronic acid is cheap - that’s why it’s the first medication prescribed here.

Mavary profile image
Mavary in reply to t1gernidster

When I first went on terraparatide they told me it was an expensive treatment . I think they said £13.000 per year.

Nuthatch profile image
Nuthatch in reply to Mavary

My GP told me it was £40,000! Absolute rubbish. I’m on Terrosa which is a little under £5000 a year. So expensive in NHS terms but the GP doesn’t even pay for it as it has to be consultant prescribed. And I’m worth it. GP didn’t appear to think so.

Mavary profile image
Mavary in reply to Nuthatch

You can’t belive anything can you.

I think it also depends what other problems you may have. For instance acid reflux might indicate something different to AA

t1gernidster profile image
t1gernidster in reply to walk21

I have had lymphoma of my stomach - the knee jerk reaction was still to prescribe AA. In many cases it is done without a second thought.

Mavary profile image
Mavary in reply to walk21

I have reflux that’s why the first tablet of AA made me so sick.

I had a very bad experience with prolia . I developed necrosis of the jaw and lost all my upper teeth.I now wear a denture. The surgery and denture cost me 30,000 $ and I lost 70,000$ worth of implants. I would not recommend it .

Hi Killbill I’m on Prolia or Denosumab. I was on terraparatide for two years. That is the length of the course. I am now on Denosumab. They tried me on Alendronic acid that made me really sick which is not surprising as my stomach reacts to a few things. I am taking calcium D3 tablets too.

I had one shot of Prolia…never again!!!

Exbury1905 profile image
Exbury1905 in reply to Dmck009

Same here. I advise you to steer clear of Prolia. I had one shot and shortly afterwards developed severe pains in my back and head. I also noticed a bony growth on my upper gum, which my dentist said was due to Prolia and advised me not to have any more, so I told my doctor I would not take any more Prolia. I am now using all of the supplements recommended here - Calcium citrate, Magnesium bis-glycinate, Vitamin D3, Vitamin K2 MK7 from Natto Bean and Boron. I also exercise as much as possible (Pilates and treadmill) and eat a healthy diet.

Dmck009 profile image
Dmck009 in reply to Exbury1905

Can I ask if you went on a rebound drug after ur shot

Exbury1905 profile image
Exbury1905 in reply to Dmck009

I had further drugs for osteopaenia. I had been on Alendronate for about 2 years prior to the Prolia shot

Dmck009 profile image
Dmck009 in reply to Exbury1905

So no drugs…wonderful!! I hope I’m lucky also ..I don’t want any other drugs! Been a nightmare

You may also like...